Arkansas, 2004

Flash Flooding and Hail in Arkansas, July 2 to 3, 2004

July 2 to 3, 2004 · NWS TSA · 10 events in 4 counties and zones

5 thunderstorm wind, 4 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 PM CDT FRI JUL 2 2004

MCS THAT DUMPED WIDESPREAD 2-4 INCH RAINS (AND ISOLATED 6 INCH
AMOUNTS) OVER THE NRN HALF OF THE FORECAST AREA HAS PUSHED E INTO
CNTRL/SWRN AR THIS AFTERNOON. SEVERAL REMNANT BOUNDRIES
REMAIN...WITH ONE OUTFLOW BOUNDARY ACROSS EXTREME SE OK AND ANOTHER
SFC TROF/WIND SHIFT AXIS RUNNING N-S OVER NE OK.

PREVIOUS CONVECTION HAS REALLY WORKED OVER THE ATMOSPHERE...ALTHOUGH
PARTIAL CLEARING IN NE OK HAS ALLOWED FOR SOME RECOVERY...WITH LAPS
LAPS SBCAPES CURRENTLY BETWEEN 2000-3000 J/KG MAINLY FROM TULSA TO
THE W. DIFFICULT TO PINPOINT WHERE CONVECTIVE REDEVELOPMENT WILL
OCCUR...BUT BEST CHANCES APPEAR TO BE ALONG WINDSHIFT AXIS OVER NE
OK/SE KS/SW MO BY LATE AFTERNOON OR EARLY EVENING. ANOTHER MCS IS
EXPECTED TO DEVELOP...WITH 35-40KT WSWLY LOW-LEVEL JET FEEDING INTO
THE SYSTEM...RESULTING IN SIGNIFICANT BACKBUILDING/TRAINING OF
CELLS.

GIVEN THE WIDESPREAD HEAVY RAINFALL OVER THE PAST 24 HRS...LOW FFG
VALUES AND THE POSSIBILITY OF ADDITIONAL RAINFALL OVERNIGHT...WILL
ISSUE A FLASH FLOOD WATCH FOR ALL OF NW AR AND MUCH OF ERN OK. WILL
LEAVE OUT AREAS TO THE NW OF I-44 AND FAR SE OK AS WELL. GREATEST
CONFIDENCE IN HEAVY RAINFALL IS GENERALLY ALONG THE AR RIVER
VALLEY...FROM MUSKOGEE EWD INTO THE FORT SMITH AREA.

MCS SHOULD BE EXITING THE FORECAST AREA SATURDAY MORNING. SHORT
RANGE MODELS HINT AT ADDITIONAL LATE AFTERNOON/EARLY EVENING
REDEVELOPMENT...BUT WILL LIMIT POPS TO 20/30 PERCENT FOR FAR ERN
COUNTIES.

MID-LEVEL RIDGE BUILDS INTO THE SRN PLAINS BY SUNDAY...BUT STILL
COULD SEE NOCTURNAL CONVECTION SUNDAY NIGHT OVER FAR NERN OK/NW AR.
FORECAST AREA WILL REMAIN JUST ALONG SRN EDGE OF MID-LEVEL
WESTERLIES FOR EARLY NEXT WEEK...WITH LOW POPS FOR EACH DAY.

EXTENDED...
LONG RANGE MODELS BRING A STRONG SHORTWAVE ACROSS THE CENTRAL PLAINS
BY MID-WEEK...WITH THE 00Z GFS SIGNIFICANTLY SLOWER THAN THE ECMWF.
THIS IS A FUNCTION OF THE STRENGTH OF THE SERN U.S. UPPER
RIDGE...WHICH IS MORE HIGHLY AMPLIFIED THAN THE ECMWF. 00Z GEM ALSO
OFFERS A SLOWER SOLUTION...SO WILL LEAN TOWARD THE GFS FOR NOW. PLAN
ON UPING POPS SOME FOR TUESDAY-WEDNESDAY...WITH POPS TAPERING OFF
LATE IN THE WEEK AS UPPER SYSTEMS SLIDES E AND MID-LEVEL HEIGHTS
BUILD OVER THE SRN PLAINS.

NOT MANY CHANGES MADE TO TEMPS...BUT WILL KEEP HIGHS A FEW DEGREES
BELOW MEX GUIDANCE FOR LATE WEEK (MEX TRENDING TOWARD CLIMO AND
LIKELY TOO WARM).

PRELIM NUMBERS:

TUL    71   90   71   91 /  50   10   20   20
FSM    71   91   71   91 /  80   30   10   20
MLC    71   91   71   91 /  60   10   10   20
BVO    68   90   70   91 /  40   10   20   20
FYV    68   86   69   87 /  70   30   20   20
BYV    67   85   69   87 /  70   30   20   20
MKO    71   90   71   91 /  70   20   10   20
MIO    68   85   69   88 /  60   20   20   30
F10    71   91   71   92 /  60   10   10   20
HHW    72   91   71   91 /  50   20   10   10

FORECAST ID = 18

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 2, 12:00 PM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
   TONIGHT WITH THE POTENTIAL FOR FLASH FLOODING...

THE EARLIER THUNDERSTORM COMPLEX HAS MOVED EAST OF THE REGION EARLY
THIS AFTERNOON WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  VERY HEAVY RAINFALL
HAS ALREADY OCCURRED WITH THE EARLIER COMPLEX...WITH A LARGE SWATH
OF 2 TO 4 INCHES RAINFALL TOTALS ACROSS PORTIONS OF NORTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS.  SIGNIFICANT FLOODING REMAINS
ONGOING ACROSS PARTS OF WEST-CENTRAL ARKANSAS.  WITH THE ADDITIONAL
PRECIPITATION EXPECTED THIS EVENING INTO TONIGHT...A FLASH FLOOD
WATCH WILL LIKELY BE REQUIRED FOR PORTIONS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE BY LATE AFTERNOON
ACROSS EASTERN OKLAHOMA WITH CAPE VALUES IN EXCESS OF 2500 J/KG.
MULTIPLE SURFACE BOUNDARIES REMAIN ACROSS NORTHEAST OKLAHOMA THAT
COULD PROVIDE THE FOCUS FOR THUNDERSTORM INITIATION BY LATE
AFTERNOON OR EARLY EVENING. ANY STORMS THAT DEVELOP HAVE THE
POTENTIAL TO BE SEVERE WITH NICKEL SIZE HAIL AND DAMAGING WINDS TO
60 MPH.

THE STORMS THAT DEVELOP THIS EVENING WILL LIKELY FORM INTO A
CONVECTIVE COMPLEX OVERNIGHT AS THE LOW LEVEL JET DEVELOPS.  STRONG
TO SEVERE THUNDERSTORMS WITH THE THREAT FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS FAR
SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.  ANY ADDITIONAL
RAINFALL ON THE ALREADY SATURATED GROUNDS WILL LIKELY LEAD TO
EXCESSIVE RUNOFF AND FLASH FLOODING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EARLY
EVENING.  EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR
THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED OUTLOOK PERIOD.  SATURDAY NIGHT HOLDS THE POTENTIAL FOR
ANOTHER THUNDERSTORM COMPLEX...WITH MORE ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE FOR THE REMAINDER OF THE UPCOMING SEVEN DAYS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 2, 5:54 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT FRI JUL 2 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-030500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
654 PM CDT FRI JUL 2 2004

SEVERE THUNDERSTORM WATCH NUMBER 537 HAS BEEN ISSUED UNTIL MIDNIGHT
FOR THE FOLLOWING COUNTIES...

IN EASTERN OKLAHOMA...

ADAIR...CHEROKEE...CHOCTAW...CRAIG...CREEK...DELAWARE...HASKELL...
LATIMER...LE FLORE...MAYES...MCINTOSH...MUSKOGEE...NOWATA...
OKFUSKEE...OKMULGEE...OSAGE...OTTAWA...PAWNEE...PITTSBURG...
PUSHMATAHA...ROGERS...SEQUOYAH...TULSA...WAGONER...WASHINGTON

AND IN NORTHWEST ARKANSAS...
BENTON...CARROLL...CRAWFORD...FRANKLIN...MADISON...SEBASTIAN...
WASHINGTON
Special weather statement, Jul 2, 6:23 PM CST, 1 hour 12 minutes before
OKZ054-055-030130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT FRI JUL 2 2004

OKZ054-055-030130-
OSAGE OK-WASHINGTON OK-
723 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND WASHINGTON

AT 723 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF BARTLESVILLE...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...DEWEY AND BARTLESVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 97 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 2, 7:35 PM CST
Where
Benton County, Gentry
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -94.483

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Sebastian

When
July 2, 8:40 PM CST
Where
Sebastian County, Ft Smith
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -94.417

Thunderstorm winds estimated at 70 miles an hour blew down trees.

Thunderstorm Wind, Sebastian

When
July 2, 8:55 PM CST
Where
Sebastian County, Ft Smith
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -94.417

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Hail, Benton

When
July 2, 11:03 PM CST
Where
Benton County, 4 mi NE of Bentonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.400, -94.167

Thunderstorm Wind, Washington

When
July 2, 11:35 PM CST
Where
Washington County, Goshen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.100, -94.000

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb. The tree limb fell on a barn causing damage to its roof.

Thunderstorm Wind, Benton

When
July 2, 11:55 PM CST
Where
Benton County, Siloam Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.183, -94.533

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Flash Flood, Benton

When
July 3, 12:30 AM CST to 2:45 AM CST
Where
Benton County, Countywide
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused extensive flooding across Benton county. The high rainfall total in the county was 4.90 inches at Bentonville. Numerous roads were flooded including city street in Siloam Springs, Highway 59 near Sulphur Springs and Highway 94 just north of Rogers. County roads across the county received extensive damage from the flood waters with as many as four bridges washed out.Roads were not the only thing flooded. Thirty people were evacuated from an apartment complex in Rogers due to the flooding and the heavy rain caused a dike to break at Decatur causing the downtown part of the city to flood.

Flash Flood, Sebastian

When
July 3, 1:00 AM CST to 6:00 AM CST
Where
Sebastian County, Countywide
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
35.199, -94.274 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused extensive flooding across Sebastian county. Some rainfall totals included 7.34 inches at Midland, 5.40 inches at Lavaca and 3.91 inches at Greenwood. Numerous major highways were flooded including Highway 22 just south of Lavaca, Highway 255 near Central City, Highway 45 near Midland and Highway 96 between Fort Smith and Greenwood. Between Fort Smith and Greenwood a couple of vehicles were swept off the road due the flood waters. No injuries were reported though. The most major damage was in Greenwood where 100 people were displaced from their homes.

Flash Flood, Washington

When
July 3, 2:20 AM CST to 4:00 AM CST
Where
Washington County, Countywide
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totalled 3.55 inches at Fayetteville caused several county roads to be flooded and damaged across Washington county. The high water from the rain also damaged War Eagle Marina which is just northeast of Fayetteville.

Flash Flood, Crawford

When
July 3, 2:20 AM CST to 5:00 AM CST
Where
Crawford County, Countywide
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
35.589, -94.243 (the zone’s center; the record gives no point)

Heavy thunderstorm rains which totalled 4.51 inches near Natural Dam and 4.42 inches at Van Buren caused extensive flooding across Crawford county. City streets in Van Buren were flooded as well as numerous county road across nearly all of the county. One road which received heavy damage was Pine Hollow road between Uniontown and Highway 59. Between Uniontown and Figure Five a double wide mobile home was washed away due to the flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415311, 5415312, 5415313, 5415314, 5415519, 5415520, 5415522, 5415521, 5415523, 5415524.